Kentucky, 2015Damaging Winds and Lightning Strike in Kentucky, May 30, 2015
May 30, 2015 · NWS PAH · 3 events in 3 counties and zones
A few isolated damaging wind gusts occurred with bands of northeastward moving thunderstorms. Weak to moderate instability and deep, unidirectional southwesterly flow aloft helped to maintain the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated damaging wind gusts occurred with bands of northeastward moving thunderstorms. Weak to moderate instability and deep, unidirectional southwesterly flow aloft helped to maintain the storms. A 500 mb shortwave trough over the Ozarks moved northeast to the vicinity of the Ohio and Mississippi River confluence by mid-afternoon. A weak surface low pressure center moved northeast from southeast Missouri into south central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 1:50 PM CST, 12 minutes earlier.
Area forecast discussion, May 30, 1:50 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SAT MAY 30 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 138 PM CDT SAT MAY 30 2015
WARM/MOIST ENVIRON FOR STORMS TO DEVELOP/DISSIPATE/REDEVELOP IN
AFTERNOON HEAT...BUT NO STRONG DYNAMICAL ENERGY MEANS MAINLY PULSE
AND LINE SEGMENTS SUB SEVERE WITH HEAVY RAIN PRIMARY FOCUS. CANNOT
RULE OUT AN ISOLATED WIND GUST HOWEVER.
THIS HIGH POP REGIME WILL CONTINUE INTO THE EVENING HOURS UPPER
LOW OPENS OUT ON ITS MOVE ACROSS MID MISSISSIPPI AND LOWER OHIO
RIVER VALLES AND DRIVES COLD FRONT THRU FOR PASSAGE. BY
MIDNIGHT/THEREAFTER...SHOULD SEE DRIER AIR WORKING IN FROM BEHIND
FRONT...AS IT SHFTS EAST.
ANOTHER LOBE OF ENERGY DOES LIFT ACROSS MEAN UPPER TROF AND THRU
OUR AREA TMRW...SO WE'LL HAVE TO LINGER POPS THRU SUNDAY...BUT
THEY'LL BE ON THE DOWNTICK IN COMPARISON.
HIGHS IN THE 80S WILL BE MOVING INTO THE 70S FOR SUNDAY-MONDAY AS
LOWS IN THE 60S RECENTLY NUDGE DOWN INTO THE 50S AS WELL.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 250 PM CDT SAT MAY 30 2015
MODEL RUN-TO-RUN CONSISTENCY HAS BECOME POOR. THE 12Z RUNS OF THE
ECMWF/GFS/GFS ENSEMBLE MEAN HAVE ALL SLOWED THE EASTWARD PROGRESSION
OF THE WEAK UPPER TROUGH. BASED ON THE LATEST RUNS...THE TROUGH WILL
LINGER ACROSS THE OHIO VALLEY THROUGH THURSDAY. AT THE SURFACE...THE
MODELS NOW INDICATE A WEAK INVERTED TROUGH WILL EXTEND NORTHEAST
ACROSS THE LOWER OHIO VALLEY THROUGH MID WEEK. THE MODELS KEEP THE
LOW LEVEL FLOW VERY WEAK UNTIL FRIDAY...WHEN THEY INDICATE SOUTH TO
SOUTHWEST LOW LEVEL FLOW WILL DEVELOP.
AS A RESULT...THE FORECAST IS A BIT WETTER LATE IN THE
PERIOD...ESPECIALLY THURSDAY THROUGH SATURDAY. THE FORECAST WILL
CONTAIN SLIGHT CHANCE POPS STARTING ON THURSDAY. THE MODELS INDICATE
MOISTURE POOLING WILL OCCUR ALONG THE INVERTED SURFACE TROUGH
THURSDAY. ONCE THE TROUGH MOVES OUT...THERE IS SOME POTENTIAL FOR
CONVECTIVE ACTIVITY TO PROPAGATE EAST OR SOUTHEAST THROUGH THE WEAK
AND BROAD UPPER RIDGE FRIDAY AND SATURDAY.
WITH THE SLOWER MOVEMENT OF THE TROUGH...THE MODELS HAVE TRENDED A
BIT COOLER TUESDAY AND WEDNESDAY. HIGHS WILL BE IN THE MID 70S
TUESDAY AND AROUND 80 WEDNESDAY. AFTER THE TROUGH MOVES OUT...HIGH
TEMPS WILL GRADUALLY RISE THROUGH THE 80S. OVERNIGHT LOWS WILL ALSO
CREEP UPWARD AS DEW POINTS SLOWLY RISE.
&&
.AVIATION...
ISSUED AT 138 PM CDT SAT MAY 30 2015
WHILE VFR SCT-BKN BASES ARE PRESENT...ACTIVE CONVECTIVE ELEMENTS
PRODUCING MVFR CIGS AND ISOLATED POCKETS OF IFR ARE NOT OUT OF THE
QUESTION. SIMILARLY...MVFR RESTRICTED VSBYS IN CONVECTION ARE
FORECAST INTO THE EVENING HOURS...AND IFR CANNOT BE ALTOGETHER
RULED OUT. SLYS MAY GUST INTO THE 20S KTS AT TIMES...MAINLY
DIURNALLY. OVERNIGHT...POPS SHOULD WANE BUT LOW CIGS IN THE IFR
CAT MAYD DEVELOP ALONG/BEHIND FRONT MAKING PASSAGE. WE'LL SEE THAT
MOVE BACK INTO THE MVFR RANGE AFTER SUNRISE/DURING THE PLANNING
PERIOD AS VICINITY MENTION OF SHOWERS/STORMS AGAIN APPEARS. WINDS
TONIGHT SHIFT TO WLYS WITH FROPA AND THEN NWLYS-NLYS BY TMRW
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
LONG TERM...MY
Hazardous weather outlook, May 30, 2:39 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CDT SAT MAY 30 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 AM CDT SAT MAY 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
BY LATE MORNING AND CONTINUE THROUGH THE EARLY EVENING. A STRAY
STORM MAY PULSE UP TO PRODUCE VERY ISOLATED DAMAGING WINDS...BUT
THE PRIMARY CONCERNS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER SOUTHWEST
INDIANA AND WEST KENTUCKY SUNDAY. LIGHTNING WILL BE THE PRIMARY
CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
In the hours before
Special weather statement, May 30, 11:41 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SAT MAY 30 2015
ILZ092-KYZ001>004-MOZ111-112-114-301830-
ALEXANDER IL-FULTON KY-HICKMAN KY-CARLISLE KY-BALLARD KY-
NEW MADRID MO-SCOTT MO-MISSISSIPPI MO-
1241 PM CDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALEXANDER...
SOUTHWESTERN BALLARD...WESTERN CARLISLE...HICKMAN...FULTON...
MISSISSIPPI...SOUTHEASTERN SCOTT AND EAST CENTRAL NEW MADRID COUNTIES
UNTIL 130 PM CDT...
AT 1240 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR PINHOOK...CLOSE TO EAST PRAIRIE...MOVING NORTHEAST AT 30 MPH.
THEY WERE PART OF A BROADER CLUSTER EXTENDING FROM JUST SOUTH OF
CAPE GIRARDEAU TO NEAR THE TENNESSEE AND ARKANSAS BORDER. SOME OF
THESE STORMS PRODUCED GUSTY WINDS TO 55 MPH AS THEY PASSED THROUGH
TIPTONVILLE EARLIER.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STRONGER
STORMS.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...EAST PRAIRIE...CAIRO...FULTON...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...BERTRAND...WYATT...ANNISTON...PINHOOK...
DORENA...CAYCE...ARLINGTON...COLUMBUS...DIEHLSTADT...WILSON CITY AND
BOUNDURANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3700 8946 3708 8910 3650 8886 3651 8932
3650 8941
TIME...MOT...LOC 1740Z 235DEG 27KT 3670 8932Special weather statement, May 30, 12:16 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT SAT MAY 30 2015
ILZ084-088>094-KYZ001>013-MOZ076-086-087-110>112-114-301915-
POPE IL-PULASKI IL-MASSAC IL-JACKSON IL-ALEXANDER IL-UNION IL-
HARDIN IL-JOHNSON IL-CRITTENDEN KY-HICKMAN KY-LYON KY-LIVINGSTON KY-
TRIGG KY-MCCRACKEN KY-FULTON KY-CALLOWAY KY-CALDWELL KY-CARLISLE KY-
GRAVES KY-BALLARD KY-MARSHALL KY-MISSISSIPPI MO-SCOTT MO-
CAPE GIRARDEAU MO-PERRY MO-BOLLINGER MO-STODDARD MO-NEW MADRID MO-
116 PM CDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...MASSAC...
JOHNSON...ALEXANDER...SOUTHWESTERN HARDIN...UNION...POPE...PULASKI...
CARLISLE...HICKMAN...CALLOWAY...FULTON...MARSHALL...BALLARD...
CRITTENDEN...GRAVES...LYON...MCCRACKEN...SOUTHWESTERN TRIGG...
LIVINGSTON...WEST CENTRAL CALDWELL...EAST CENTRAL BOLLINGER...
MISSISSIPPI...SCOTT...NEW MADRID...EASTERN STODDARD...CAPE GIRARDEAU
AND SOUTHEASTERN PERRY COUNTIES UNTIL 215 PM CDT...
AT 114 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORM NEAR
CALVERT CITY...MOVING NORTHEAST AT 40 TO 45 MPH. OTHER STRONG STORMS
WERE CROSSING THE MISSISSIPPI RIVER INTO SOUTHWEST ILLINOIS AND FAR
WESTERN KENTUCKY.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH STRONGER STORMS.
LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...PADUCAH...MURRAY...SIKESTON...JACKSON...MAYFIELD...
DEXTER...METROPOLIS...CHARLESTON...SCOTT CITY...ANNA...MALDEN...EAST
PRAIRIE...NEW MADRID...MARION...CHAFFEE...CAIRO...CALVERT CITY...
FULTON AND HICKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3663 8998 3761 8984 3756 8827 3741 8799
3667 8797 3668 8807 3650 8805 3651 8932
3650 8953 3648 8952 3646 8996
TIME...MOT...LOC 1814Z 204DEG 47KT 3713 8839Special weather statement, May 30, 1:05 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT SAT MAY 30 2015
ILZ081>091-094-KYZ005>014-301945-
JACKSON IL-FRANKLIN IL-GALLATIN IL-WHITE IL-HAMILTON IL-UNION IL-
POPE IL-HARDIN IL-WILLIAMSON IL-MASSAC IL-JOHNSON IL-SALINE IL-
CALLOWAY KY-CRITTENDEN KY-CALDWELL KY-GRAVES KY-UNION KY-LYON KY-
MARSHALL KY-LIVINGSTON KY-TRIGG KY-MCCRACKEN KY-
205 PM CDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION...NORTHEASTERN
JACKSON...MASSAC...SALINE...JOHNSON...FRANKLIN...HAMILTON...POPE...
GALLATIN...WILLIAMSON...HARDIN...SOUTHWESTERN WHITE...SOUTHWESTERN
POSEY...LYON...MCCRACKEN...TRIGG...SOUTHWESTERN UNION...CALLOWAY...
LIVINGSTON...MARSHALL...GRAVES...CRITTENDEN AND CENTRAL CALDWELL
COUNTIES UNTIL 245 PM CDT...
AT 205 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DE SOTO TO NEAR VIENNA
TO NEAR MAYFIELD...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CARBONDALE...PADUCAH...MURRAY...HERRIN...MAYFIELD...HARRISBURG...WEST
FRANKFORT...MURPHYSBORO...BENTON...METROPOLIS...PRINCETON...
CARTERVILLE...ELDORADO...JOHNSTON CITY...MARION...MCLEANSBORO...
CALVERT CITY...CADIZ...CHRISTOPHER AND STURGIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3650 8870 3742 8892 3784 8939 3819 8852
3786 8807 3782 8806 3783 8808 3782 8809
3780 8805 3664 8771 3663 8785 3667 8786
3668 8807 3655 8804 3650 8838
TIME...MOT...LOC 1905Z 235DEG 47KT 3782 8928 3746 8887 3679 8866Thunderstorm Wind, Lyon
- When
- May 30, 2:02 PM CST to 2:04 PM CST
- Where
- Lyon County, Eddyville to 3.53 mi N of Eddyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -88.070
In Eddyville, large tree branches were down, along with some power lines. A trampoline was blown about 200 yards. At the intersection of U.S. Highways 641 and 62, debris was blown into power lines. Trees were down on U.S. Highway 641 just north of Eddyville.
Lightning, Union
- When
- May 30, 3:10 PM CST
- Where
- Union County, Morganfield
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.680, -87.920
Lightning started a small fire at a dealership.
Thunderstorm Wind, Todd
- When
- May 30, 4:30 PM CST
- Where
- Todd County, Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -87.150
Smaller trees were split due to high wind. A large tree was down on a home, causing some minor damage to the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 30, 20151 death · 1 injured · $6,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Ohio, May 30, 2015$792,000 · 1 in hail · 13 events
- Tornado and Flash Flooding in Indiana, May 30, 2015$178,000 · EF1 · 14 events
- Flash Flooding and Damaging Wind in Texas, May 30, 2015$425,000 · 53 kt wind · 4 events
- Damaging Winds in Kentucky, May 30, 20156 injured · $1,000 · 52 kt wind · 6 events
- Damaging Winds in New York, May 30, 2015$95,000 · 50 kt wind · 5 events
- Flash Flood in New York, May 30, 2015$100,000 · 1 event
- Flash Flood in Texas, May 30, 2015$100,000 · 1 event
- Damaging Winds in Tennessee, May 30, 2015$69,000 · 61 kt wind · 5 events
- Flash Flood and Hail in Illinois, May 30, 2015$46,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, May 30, 20153 injured · $15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Texas, May 30, 2015$30,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569480, 569482, 569475.